Alert archive / Arizona / Flash Flood Watches in 2021

Flash Flood Watch 4, NWS Flagstaff, AZ

July 29, 20214 counties in Arizona

NWS Flagstaff, AZ issued this flash flood watch at Jul 29, 2021, 2:05 PM MST for 4 counties in Arizona. It took effect at Jul 30, 2021, 12:00 PM MST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jul 29, 2021, 2:05 PM MST (21:05 UTC)
In effect from
Jul 30, 2021, 12:00 PM MST
Expired
Jul 30, 2021, 9:28 PM MST
In force
9 hr
Issued by
NWS Flagstaff, AZ
Flood severity
None

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 83 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.1 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2021-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 156 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2021-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
156 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1821 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

333 
WGUS65 KFGZ 292105
FFAFGZ

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Flagstaff AZ
205 PM MST Thu Jul 29 2021

AZZ004>007-009-012-015-016-038-040-302115-
/O.NEW.KFGZ.FF.A.0004.210730T1900Z-210731T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-Coconino
Plateau-Northeast Plateaus and Mesas Hwy 264 Northward-Little
Colorado River Valley in Coconino County-Western Mogollon Rim-
Eastern Mogollon Rim-Oak Creek and Sycamore Canyons-Northeast
Plateaus and Mesas South of Hwy 264-
Including the cities of Jacob Lake, Flagstaff, Keams Canyon, Tuba 
City, Fredonia, Happy Jack, Kykotsmovi, Valle, North Rim, Grand 
Canyon Village, Munds Park, Williams, Lees Ferry, Wupatki N.M., 
Heber, Dilkon, Supai, Sedona, Page, Kaibito, and Forest Lakes
205 PM MST Thu Jul 29 2021

...FLASH FLOOD WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY 
EVENING...

The National Weather Service in Flagstaff has issued a

* Flash Flood Watch for portions of north central Arizona, northeast 
  Arizona and west central Arizona, including the following areas, 
  in north central Arizona, Coconino Plateau, Eastern Mogollon Rim, 
  Grand Canyon Country, Kaibab Plateau, Little Colorado River Valley 
  in Coconino County and Marble and Glen Canyons. In northeast 
  Arizona, Northeast Plateaus and Mesas Hwy 264 Northward and 
  Northeast Plateaus and Mesas South of Hwy 264. In west central 
  Arizona, Oak Creek and Sycamore Canyons and Western Mogollon Rim.

* From Friday afternoon through Friday evening.

* Another round of abundant monsoonal moisture is expected for early 
  Friday afternoon through late Friday evening that will lead to an 
  increased risk for flash flooding across much of the region. 
  Periods of widespread showers and thunderstorms capable of 
  producing high rainfall rates will be possible during this time 
  which could likely lead to flash flooding in washes, streams, and 
  poor drainage areas. Burn scars from recent wildfires will be 
  especially prone to flash flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

EL
4 follow-up statements
002 
WGUS65 KFGZ 292127
FFAFGZ

Flood Watch
National Weather Service Flagstaff AZ
227 PM MST Thu Jul 29 2021

AZZ009-016-038-040-292230-
/O.CAN.KFGZ.FF.A.0004.210730T1900Z-210731T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northeast Plateaus and Mesas Hwy 264 Northward-Eastern Mogollon Rim-
Oak Creek and Sycamore Canyons-Northeast Plateaus and Mesas South of
Hwy 264-
Including the cities of Happy Jack, Keams Canyon, Kykotsmovi, 
Dilkon, Kaibito, Heber, Sedona, and Forest Lakes
227 PM MST Thu Jul 29 2021

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch has been cancelled for portions of north 
central Arizona, northeast Arizona and west central Arizona, 
including the following areas, in north central Arizona, Eastern 
Mogollon Rim. In northeast Arizona, Northeast Plateaus and Mesas Hwy 
264 Northward and Northeast Plateaus and Mesas South of Hwy 264. In 
west central Arizona, Oak Creek and Sycamore Canyons.

The Flash Flood Watch for these locations on Friday has been 
cancelled due to program error.  These locations were not meant to 
be included in the first Flash Flood Watch issued. The correction 
has been made.

$$

AZZ004>007-012-015-302130-
/O.CON.KFGZ.FF.A.0004.210730T1900Z-210731T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-Coconino
Plateau-Little Colorado River Valley in Coconino County-Western
Mogollon Rim-
Including the cities of Jacob Lake, Flagstaff, Tuba City, Fredonia, 
Valle, North Rim, Grand Canyon Village, Munds Park, Lees Ferry, 
Wupatki N.M., Supai, Page, and Williams
227 PM MST Thu Jul 29 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON THROUGH 
FRIDAY EVENING...

The Flash Flood Watch continues for

* For Coconino County, including Supai, Flagstaff, Grand Canyon, 
  Page, Tuba City, and Williams.

* From Friday afternoon through Friday evening.

* Another round of abundant monsoonal moisture is expected for early 
  Friday afternoon through late Friday evening that will lead to an 
  increased risk for flash flooding across much of the region. 
  Periods of widespread showers and thunderstorms capable of 
  producing high rainfall rates will be possible during this time 
  which could likely lead to flash flooding in washes, streams, and 
  poor drainage areas. Burn scars from recent wildfires will be 
  especially prone to flash flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

EL
363 
WGUS65 KFGZ 300932
FFAFGZ

Flood Watch
National Weather Service Flagstaff AZ
232 AM MST Fri Jul 30 2021

AZZ004>007-012-015-310600-
/O.CON.KFGZ.FF.A.0004.210730T1900Z-210731T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-Coconino
Plateau-Little Colorado River Valley in Coconino County-Western
Mogollon Rim-
Including the cities of Jacob Lake, Flagstaff, Tuba City, Fredonia, 
Valle, North Rim, Grand Canyon Village, Munds Park, Lees Ferry, 
Wupatki N.M., Supai, Page, and Williams
232 AM MST Fri Jul 30 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM NOON MST TODAY THROUGH 
THIS EVENING...

The Flash Flood Watch continues for

* For Coconino County, including Supai, Flagstaff, Grand Canyon, 
  Page, Tuba City, Cameron and Williams.

* From Noon MST today through this evening.

* Another round of abundant monsoonal moisture today will lead to an 
  increased risk for flash flooding across much of the region this 
  afternoon and into the early evening. Periods of widespread 
  showers and thunderstorms capable of producing high rainfall rates 
  will be likely during this time. Flash flooding in washes, creeks, 
  and poor drainage areas is possible. Recently burned fire scars 
  will be especially prone to flash flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

NL
386 
WGUS65 KFGZ 301915
FFAFGZ

Flood Watch
National Weather Service Flagstaff AZ
1215 PM MST Fri Jul 30 2021

AZZ004>007-012-015-310600-
/O.CON.KFGZ.FF.A.0004.000000T0000Z-210731T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-Coconino
Plateau-Little Colorado River Valley in Coconino County-Western
Mogollon Rim-
Including the cities of Jacob Lake, Flagstaff, Tuba City, Fredonia, 
Valle, North Rim, Grand Canyon Village, Munds Park, Lees Ferry, 
Wupatki N.M., Supai, Page, and Williams
1215 PM MST Fri Jul 30 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 11 PM MST THIS 
EVENING...

The Flash Flood Watch continues for

* For Coconino County, including Supai, Flagstaff, Grand Canyon, 
  Page, Tuba City, Cameron and Williams.

* Until 11 PM MST this evening.

* Another round of abundant monsoonal moisture today will lead to an 
  increased risk for flash flooding this afternoon through early 
  evening. Periods of widespread showers and thunderstorms capable 
  of producing high rainfall rates will be likely during this time. 
  Flash flooding in washes, creeks, and poor drainage areas is 
  possible. Recently burned fire scars will be especially prone to 
  flash flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

MCT
288 
WGUS65 KFGZ 310428
FFAFGZ

Flood Watch
National Weather Service Flagstaff AZ
928 PM MST Fri Jul 30 2021

AZZ004>007-012-015-310530-
/O.CAN.KFGZ.FF.A.0004.000000T0000Z-210731T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-Coconino
Plateau-Little Colorado River Valley in Coconino County-Western
Mogollon Rim-
Including the cities of Jacob Lake, Flagstaff, Tuba City, Fredonia, 
Valle, North Rim, Grand Canyon Village, Munds Park, Lees Ferry, 
Wupatki N.M., Supai, Page, and Williams
928 PM MST Fri Jul 30 2021

...FLASH FLOOD WATCH IS CANCELLED FOR PORTIONS OF COCONINO COUNTY...

The Flash Flood Watch has been cancelled for portions of Coconino 
County, including Supai, Flagstaff, Grand Canyon, Page, Tuba City, 
Cameron and Williams..

The Flash Flood Watch is cancelled. Showers and thunderstorms have 
diminished, thus flooding is no longer expected to pose a threat. 
Please continue to heed remaining road closures.

$$

Humphreys

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood watch went out at Jul 29, 9:27 AM MST, 4 hours 38 minutes earlier.

Area forecast discussion, Jul 29, 9:27 AM MST, 4 hours 38 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
927 AM MST Thu Jul 29 2021

.SYNOPSIS...Plentiful monsoonal moisture will persist over
northern Arizona through the weekend. The greatest thunderstorm
coverage is expected today and Friday, with storms capable of
producing high rain rates and flash flooding.

&&

.UPDATE...The scattered shower activity across western Coconino
and northern Yavapai counties from earlier this morning has
diminished leaving some leftover mid-level clouds. With the
remainder of northern Arizona clear to scattered in cloud coverage
as of now, expect sufficient diurnal heating to take place. This
coupled with an abundant amount of monsoonal moisture should
result in widespread thunderstorm coverage for today. Anticipate
cumulus buildups forming now across the higher terrain
transitioning into thunderstorms by 11am - 12pm MST. Coverage
increases throughout the day continuing into the evening hours
with flash flooding being the main threat. Showers and
thunderstorms could continue overnight for areas mainly west of
I-17 & Hwy 89. Most activity tapers after midnight.

&&

.PREV DISCUSSION /321 AM MST/...Showers and thunderstorms have
already begun to move across the region this morning as seen on
radar. This has started over the White Mountains, Mogollon Rim and
the higher elevations of north-central Arizona. This activity
will build throughout the day with showers and thunderstorms
moving into the lower elevations through the afternoon and evening
hours. Activity looks to persist into the nighttime hours. Friday
through Sunday looks to be the most widespread activity for the
week. The risk of flash flooding continues through this timeframe
due to soil moisture content and storms capable of producing high
rain rates. Beginning Monday, monsoonal activity looks to
decrease, similar to last week. Differences in models have this
solution not completely sold just yet, however, there is a chance
that high pressure moves overhead which will limit thunderstorm
activity and increase temperatures. This is not a guarantee and
updates to the forecast in the coming days will help us to hone in
on a solution.

&&

.AVIATION...For the 18Z package...Mainly VFR conditions expected.
Thunderstorm activity develops after 18Z with brief periods of
MVFR conditions and gusty and erratic winds in and around
thunderstorms. Scattered shower and thunderstorm coverage is then
expected to decrease after 06Z Friday. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Scattered to widespread thunderstorm coverage is
expected both today and Friday with flash flooding and lightning
being the primary hazards. Light winds are expected outside of
thunderstorm activity.

Saturday through Monday...Scattered storms are forecast Saturday
and Sunday. Storm coverage and rainfall intensity may begin to
decrease on Monday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...LaGuardia/Kobold
AVIATION...LaGuardia
FIRE WEATHER...Kobold

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Jul 29, 12:42 PM MST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1242 PM MST THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1238 PM     HAIL             1 WSW PARKS             35.26N 111.96W
07/29/2021  E0.75 INCH       COCONINO           AZ   TRAINED SPOTTER

&&

TM

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 6:47 PM MSTSpecial Weather StatementFGZ28 min
Jul 28, 7:06 PM MSTFlash Flood Warning Considerable damage threatFGZNavajo3 hr
Jul 28, 7:18 PM MSTFlash Flood Warning Considerable damage threatFGZNavajo3 hr
Jul 29, 11:48 AM MSTFlash Flood Warning Considerable damage threatFGZApache3 hr
Jul 29, 11:57 AM MSTSevere Thunderstorm WarningFGZApache, Navajo33 min
Jul 29, 12:21 PM MSTSevere Thunderstorm WarningFGZApache24 min
Jul 29, 12:36 PM MSTSevere Thunderstorm WarningFGZCoconino24 min
Jul 29, 12:44 PM MSTSevere Thunderstorm WarningFGZApache31 min
Jul 29, 12:53 PM MSTFlash Flood Warning Considerable damage threatFGZApache3 hr
Jul 29, 12:57 PM MSTFlash Flood Warning Considerable damage threatFGZApache, Navajo3 hr
Jul 29, 1:07 PM MSTSevere Thunderstorm WarningFGZApache, Navajo38 min
Jul 29, 1:10 PM MSTSevere Thunderstorm WarningFGZApache50 min
Jul 29, 1:13 PM MSTSevere Thunderstorm WarningFGZApache32 min
Jul 29, 1:23 PM MSTSevere Thunderstorm WarningFGZYavapai37 min
Jul 29, 2:09 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai3 hr
Jul 29, 2:16 PM MSTFlash Flood Warning Considerable damage threatFGZApache, Navajo3 hr
Jul 29, 2:41 PM MSTSevere Thunderstorm WarningFGZYavapai34 min
Jul 29, 3:03 PM MSTSevere Thunderstorm WarningFGZApache, Navajo27 min
Jul 29, 3:41 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino, Navajo3 hr
Jul 29, 4:03 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr

Nearby

Flash Flood Watches in Arizona, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.